Minnesota, 2008

Hail in Minnesota, May 25, 2008

May 25, 2008 · NWS FGF · 8 events in 3 counties and zones

A trough or dry line moved through northwest Minnesota, firing up several severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A trough or dry line moved through northwest Minnesota, firing up several severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 9:17 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, May 25, 9:17 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1017 AM CDT SUN MAY 25 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE CHANCES THIS AFTERNOON
ALONG AND AHEAD OF PREFRONTAL TROUGH WORKING EAST INTO MINNESOTA.

14Z MSAS SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER NORTH CENTRAL
NORTH DAKOTA WITH STRONGEST DOWNSTREAM PRESSURE FALLS OVER SOUTHERN
MANITOBA/ONTARIO PROVINCE. LATEST WATER VAPOR IMAGERY SHOWED UPPER
LEVEL 250MB JET OVER MINNESOTA LIFTING TO THE NORTHEAST. EXAM OF
REGIONAL RADAR MOSAIC INDICATED MAIN BRUNT OF CONVECTION OCCURRING
NORTH OF THE TWIN CITIES ATTM

GFS/NAM ONCE AGAIN IN GENERAL AGREEMENT WITH TRACK OF SURFACE LOW
AND ASSOCIATED TROUGH TO THE ARROWHEAD OF MINNESOTA BY 00Z. AS FOR
INSTABILITY MODELS AGREE THAT SURFACE BASED CAPES WILL BE IN PLACE
WITH VALUES AOA 1000 J/KG AHEAD OF BOUNDARY ACROSS MINNESOTA. ABOVE
THINKING IS SUPPORTED BY 12Z ABR SOUNDING WHICH SHOWS GOOD MODERATE
INSTABILITY PARAMETERS IN PLACE WITH LIS TO -7 AND SURFACE BASED
CAPES TO 1200 J/KG. IN CONTRAST FURTHER NORTH AT INL SOUNDING WAS
MUCH MORE STABLE. MODEL CONSENSUS DOES SUPPORT BEST INSTABILITY
ACROSS EASTERN SOUTH DAKOTA THIS MORNING.

BASED ON MODEL PLACEMENT OF SURFACE TROUGH THIS AFTERNOON COUPLED
WITH PROJECTED INSTABILITY IN PLACE AHEAD OF FEATURE POINTS TO
BEST CONVECTIVE THREAT WILL BE EAST OF THE VALLEY THIS AFTERNOON
AND EARLY EVENING. WILL ADJUST POPS ACCORDINGLY.

&&

.AVIATION...
EXPECT MVFR CIGS IN THE TVF AND BJI TAF SITES TO SLOWLY LIFT
BY LATE MORNING EARLY AFTERNOON ELSEWHERE VFR CONDITIONS WILL
PREVAIL FOR THE REMAINDER OF TODAY. BEST CONVECTIVE THREAT
WILL BE ACROSS BJI/TVF SITES DURING THE AFTERNOON/EARLY EVE.
ACTIVE SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED TODAY WITH
GUSTS OVER 30 MPH AT TIMES. EXPECT WINDS TO VEER TO THE WEST
NORTHWEST THIS EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

PB
Hazardous weather outlook, May 25, 12:15 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
115 PM CDT SUN MAY 25 2008

NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
261645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A
ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE
THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

PB/DTR

The radar

The Fargo/Grand Forks radar (KMVX), 184 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Beltrami

When
May 25, 2:25 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.480, -94.880

Hail, Beltrami

When
May 25, 2:40 PM CST
Where
Beltrami County, 0.83 mi SE of Farley
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.590, -94.760

Hail, Hubbard

When
May 25, 3:15 PM CST
Where
Hubbard County, 2.8 mi N of Laporte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.260, -94.760

Nickel to golf ball sized hail was reported.

Hail, Hubbard

When
May 25, 3:30 PM CST
Where
Hubbard County, 1.56 mi ESE of Farris
Measured
1 in hail
Reported by
Public
Coordinates
47.370, -94.690

Hail, Beltrami

When
May 25, 3:35 PM CST
Where
Beltrami County, 5.54 mi WNW of Pennington
Measured
0.75 in hail
Reported by
Public
Coordinates
47.480, -94.610

Hail, Beltrami

When
May 25, 3:40 PM CST
Where
Beltrami County, 2.12 mi SSW of Shotley
Measured
0.88 in hail
Reported by
Public
Coordinates
48.020, -94.640

Hail, Lake of the Woods

When
May 25, 3:49 PM CST
Where
Lake of the Woods County, 0.91 mi W of Clementson
Measured
0.88 in hail
Reported by
Public
Coordinates
48.680, -94.450

Hail, Beltrami

When
May 25, 5:15 PM CST
Where
Beltrami County, 6.4 mi SSE of Waskish Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.070, -94.450

Hail piled up on the ground 1.5 inches in depth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105437, 105438, 105443, 105445, 105439, 105447, 105446, 105442.